Urinary tract/kidney infections? Wouldn’t have them if you weren’t fat.

Emily writes:

The first of many times I’ve run into an issue with a doctor relating to weight as with a female urologist when I was a mere ten years old. I was a chubby child, probably in the “overweight” BMI range. I’d been dealing with severe urinary tract and kidney infections since I was roughly 6 years old. My family doctor had referred me to her so that she could do testing to see what the issue was. Instead, she flat out refused to do any kind of testing and instead gave me a 30 minute lecture on how if I had been watching my diet, none of this would have happened. She told me I’d better start dieting before it was too late. Remember, I was ten. I was in the exam room with my father, who at this point was absolutely mortified. We quietly left, and I never went back to see that doctor. This experience alone caused me to avoid dealing with this health issue until several years later.

I’m also deeply bothered by a trip to the campus clinic I took when I was 19 (this is 3 years ago, for reference.) I was seeing them to obtain birth control– I went to the clinic because they were a low cost option and I was a very, very poor college student without insurance and my normal doctor had a 2 month wait for routine gyno exams. First, the nurse weighed me. She raised an eyebrow and gave me a glaringly obvious condescending once over. I was then taken into the exam room, where they refused to use a correctly sized blood pressure cuff. Unsurprisingly, it was a bit high. I calmly explained to them that it was normally fine and I offered to get a statement from my GP that my blood pressure has always been fine and that I’d had it checked fairly recently. I was told this was irrelevant, as obviously I would have blood pressure due to my weight. This was followed by the usual weight lecture. Finally, they agreed to give me a birth control shot called Depo Provera. I asked about side effects (I hadn’t even considered this method prior to the appointment) and they gave me a very limited list of side effects. They made no mention of headaches, dizziness, depression, or nervousness. They also failed to mention being on the shot long term be a major risk for osteoporosis, which I have read since is a HUGE problem with this form of birth control. I took the shot.

After receiving it, I gained about 15 pounds in 3 months. This was not normal for me– I’ve maintained a pretty regular weight for a couple of years. I had expected it though, as weight gain is a pretty common birth control side effect. I also experienced the headaches, dizziness on and off, depression, and terrible anxiety. I went back for my scheduled shot and I wanted to discuss my concerns with the doctor, as after feeling pretty icky while taking it I’d done some research and found there were side effects I had not been informed of. I was told that the side effects must be in my head, even after I pointed out everything I had been experiencing since starting Depo Provera was listed on the manufacturer’s website as a possible side effect. The doctor also took it upon herself to tell me, even though I’d not even mentioned weight, that I had obviously gained weight due to eating too much and not exercising because, and I quote, “the medication doesn’t contain any actual calories” and that Depo Provera was not linked to weight gain. I was shocked. I’m not savvy with science, but even I know that’s an absurd statement. Most birth control comes with some weight gain and from what I’ve read since, some women gain a lot of weight on Depo Provera. In response, I mumbled something about incompetence and abruptly ended the appointment. I filed a complaint with the university but was never given a proper response.

Leave a comment

9 Comments

  1. KarenElhyam

     /  September 1, 2009

    Wow, the “shot doesn’t contain any actual calories.” That’s the last thing I’d expect to hear about from a doctor. That’s just nonsensical babble! You might consider letting something like the Better Business Bureau or a state board of health know. This doctor is clearly incompetent.

    I hope you’re able to find a solution to your BC problems, as well, and I wish you luck and good vibes in the future.

    Reply
  2. The Better Business Bureau is mainly helpful for fraud–if a doctor were to take your money and not provide any service at all. When a doctor takes your money and provides nasty, stupid, service that is likely to damage your health, it is more useful to complain to the administrative office for the clinic or hospital. Filing a complaint with the university was exactly the right thing to do, for a campus clinic. (If health insurance paid for a particular doctor visit, sometimes it helps to send a copy of the complaint to the insurance company, but that doesn’t seem to be the situation here.) Maybe they didn’t respond to your complaint, but I want to believe there is some effect when multiple complaints pile up about a bad doctor.

    Reply
  3. O.C.

     /  September 1, 2009

    If the campus clinic didn’t respond to your complaint, the next link in the chain of command is to register that same complaint with your university’s president. The president needs to know that things like this are going on, and has the power to make things better.

    Reply
  4. Vixen

     /  September 1, 2009

    “The doctor also took it upon herself to tell me, even though I’d not even mentioned weight, that I had obviously gained weight due to eating too much and not exercising because, and I quote, ‘the medication doesn’t contain any actual calories'”

    The proper response to this is, “Neither does f*cking Prednisone.”

    What a pathetic, condescending excuse for a medical professional.

    Reply
  5. Another option if a clinician gives you a piece of advice that is obviously flat out wrong or behaves in an unprofessional manner is to write a letter to the state licensing board. Cc the clinician so he or she will know that his/her unprofessional behavior did not go unnoticed. That b.s. with the Depo is unbelievable — it has significant serious side effects, and for a doctor to discount your concerns is totally unaccepable.

    Reply
  6. Well, this is pathetic! I am 46 years old and have had this experience with doctors many, many times! Unbelievable that we allow people to treat us that way. Doctors are people and WE are PAYING them for a service, not an insult. One thing I did start asking doctors is….”do you mean to tell me that my symptoms never happen to thin people, given the same conditions?” I have been dismissed so many times. No tests, no nothing…you’re fat and that’s the reason you have a problem. Will this ever stop????? We definately do not have to take it. I say we rise up as a “fat” grass roots movement and decide not to let doctors (or anyone else) to this to us anymore!!! Okay, I’m done now. Sorry, but had to vent that!

    Reply
  7. By the way….if a doctor gets too out of hand, report them – as others have just said. I have done that once or twice. And if there’s a website where you can submit a review of a doctor for your area, go on that site and submit one. That will save other fatties from going through it. I’m sorry this happened to you….stand up for yourself and do not allow doctors to treat you this way. As they always say…the squeaky wheel gets the grease!

    Reply
  8. Caitlin

     /  September 2, 2009

    What the fucking fuck?

    Weight gain is a KNOWN SIDE EFFECT of Depo Provera. It massively increased my appetite — I remember the thing that made the biggest impression on me at the time was that before, I could barely manage half an indian meal (half a naan, half a portion of rice, half a curry) and within a week or so of the shot I could eat ALL the above AND STILL BE HUNGRY. There is no question it increased my appetite.

    More problematically, I am almost certain it pushed up my set point, since it’s 5 years later and most of the weight I put on in the months immediately following it has never left me, despite my appetite going back to before.

    Your doctor is a fucking idiot and you absolutely should complain to whomever will listen. I can’t believe someone like that is let near impressionable college students! Like enough of them don’t have eating disorders already.

    Reply
  9. Caitlin

     /  September 2, 2009

    (by “all the above” I mean full portions of all those things, i.e. twice what I was just managing before)

    Reply

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: